Pharmaceutical

Three more dead, 16 more infected in multistate fungal meningitis outbreak

syringe Three more dead, 16 more infected in multistate fungal meningitis outbreak Three more people have died and another 16 have been diagnosed with rare fungal meningitis in the past 24 hours from contaminated steroid shots made by a Massachusetts compounding pharmacy, the Centers for Disease Control and Prevention (CDC) reports. To date, 356 people have been diagnosed with fungal meningitis, stroke due to presumed fungal meningitis, or a similar central nervous system infection after receiving the steroid injections. Another seven people have been diagnosed with peripheral joint infections after receiving the shots. Twenty-eight people have died.

The tainted shots came from three batches made by New England Compounding Center (NECC). Nearly 18,000 vials were produced and shipped to medical facilities in 23 states beginning in late May. An estimated 14,000 people received the tainted shots. So far, infections have been reported in 19 states.

Vials of the steroids that were confiscated by health officials tested positive for the same fungus responsible for infecting the patients. The shots were most commonly injected into the spine to treat back pain, and these patients are at risk for developing meningitis or similar central nervous system infections.

The shots were also injected into joints, such as the shoulder, hip or elbow, to treat joint pain. Patients who received these shots are at risk for infections in the joint where the injections were received. No deaths have been associated with peripheral joint infections.

The black mold found in the steroid shots has never been known to cause meningitis before. It is believed that the slow-growing fungus has an incubation period of one to four weeks, but some patients have developed infections earlier or later. In some cases, symptoms have been mild.

Almost all of the patients who received the tainted shots have been contacted and told to either be tested for infection, or to seek medical attention if they develop symptoms.

Source: CDC